Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 370, NWS Nashville, TN

July 16, 2003Sumner County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 16, 2003, 2:18 AM CDT for Sumner County, Tennessee. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2003, 2:18 AM CDT (07:18 UTC)
Expired
Jul 16, 2003, 2:45 AM CDT
In force
27 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Sumner County, TN

The radar

The Nashville radar (KOHX), 33 km from the middle of the area, began a volume at 07:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.3 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2510 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2510 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1186 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 160718
SVRBNA
TNC165-160745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
217 AM CDT WED JUL 16 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUMNER COUNTY IN TENNESSEE

* UNTIL 245 AM CDT

* AT 215 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR PORTLAND...OR 10 MILES SOUTH OF
  FRANKLIN...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  IN CENTRAL SUMNER COUNTY BY 230 AM CDT

SEVERE THUNDERSTORM WINDS CAN BE AS DESTRUCTIVE AS A TORNADO. FOR
YOUR SAFETY, GO TO A SAFE PLACE IMMEDIATELY.

LAT...LON 3659 8660 3639 8645 3648 8628 3661 8632

$$

21

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 7:37 PM CDT, 6 hours 41 minutes earlier.

Area forecast discussion, Jul 15, 7:37 PM CDT, 6 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
737 PM CDT TUE JUL 15 2003

CURRENTLY, LINE OF CONVECTION CONTINUES TO MARCH ACROSS THE OHIO
VALLEY, RIGHT ALONG A SURFACE COLD FRONT. INFRARED SATELLITE IMAGERY
SHOWS THE EXTENT OF THE FRONTAL CONVECTION IS GROWING, WITH CLOUD
TOPS CONTINUING TO COOL, AND MODELS SHOW THE ACTIVE WEATHER MAKING
IT INTO THE MID STATE LATER TONIGHT.

THE 00Z SOUNDING FROM OHX INDICATES THE ATMOSPHERE HAS UNDERGONE
SOME DRAMATIC CHANGES FROM 12 HOURS AGO. PRECIPITABLE WATER HAS
INCREASED FROM 1.34 TO 1.91 INCHES, WITH THE K-INDEX SKYROCKETING
FROM 7 TO 33, AND A PRONOUNCED MID-LEVEL INVERSION HAVING LARGELY
ERODED WITH WINDS TURNING MORE NORTHWARD, THUS PROVIDING ADDITIONAL
COLD AIR ADVECTION.

AT THIS HOUR, DEW POINTS ACROSS MIDDLE TENNESSEE RANGE FROM 70 ALONG
THE UPPER PLATEAU TO 75 AT CLARKSVILLE. TEMPERATURES RANGE FROM 80
TO 87, WITH SOUTHWEST WINDS ACROSS THE AREA.

AT THIS TIME, PLAN TO LEAVE SCATTERED POPS IN THE ZONE FORECAST
PRODUCT. SO NO UPDATES ARE PLANNED FOR NOW.

.BNA...NONE.

ROSE
Hazardous weather outlook, Jul 15, 5:30 AM CDT, 20 hours 48 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-161030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT TUE JUL 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT APPROACHING THE REGION WILL BRING A SMALL CHANCE OF
LOCALLY SEVERE THUNDERSTORMS TO THE AREA POSSIBLY LATE TODAY...BUT
MORE SO TONIGHT. THE BIGGEST THREAT IS FROM DAMAGING WIND AND
POSSIBLE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

07

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 3:03 AM CDTSevere Thunderstorm WarningOHXSumner, Trousdale27 min
Jul 16, 8:40 AM CDTSevere Thunderstorm WarningOHXLawrence50 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.